How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Cat Veterinarian
Category: Cat
Satisfied Customers: 10595
Experience:  I have been a practicing veterinarian for over 30 years.
60411192
Type Your Cat Question Here...
Dr. Deb is online now

My cat recently had surgery to amputate a severely injured

Resolved Question:

My cat recently had surgery to amputate a severely injured back leg. He has been given metacam and noroclav. He is drinking lots of water but not taking food. We have been given some recovery food and feeding him this with water. He hasn't been to the toilet since Thursday when we brought him home. His stomach feels hard. Do the drugs cause constipation and is there anything we can do to relieve him? He's currently not eating so being fed recovery food mixed with water via syringe
Submitted: 3 years ago.
Category: Cat
Expert:  Dr. Deb replied 3 years ago.

Hello, I'm Dr. Deb.

I recently came online and see that your question hasn't been answered. I'm so sorry that you've had to wait for a response,but if you still need assistance, I'd like to help if I can.

I can understand why you might think that one or both of the two medications that your cat is taking might cause constipation issues but this symptom wouldn't be an expected side effect from these drugs. In fact, side effects from either one of these drugs usually involves looser stools so this is unlikely to be the cause of him not producing a bowel movement for 3 days (if he hasn't already produced one).

Either or both of these drugs can affect the appetite, however, so they could be responsible for his disinterest in food.

You might ask your vet about appetite stimulants which might help. Mirtazapine or Cyproheptadine are two which I've used in the past with some success (although not all cats respond to these drugs).

It's possible that anesthetic drugs during his surgical procedure have caused this problem or he's wary of producing a stool for some reason.

There are options which can act as laxatives and which can be added to the food you're currently syringe-feeding him:

1. Hairball laxatives such as Laxatone or Laxairewhich are brand names but every pet or grain store will carry these products. I usually suggest 1-2 inches 2-3 times a day.

2. Canned pumpkin (NOT the pie mix) at a dose of 1/4-1/2 tsp per day.

3. Over the counter, human Miralax at a dose of 1/8th-1/4th tsp daily which can be increased until soft stools are produced.

It's possible that he'll need an enema but this will best be administered by your vet.

Since he's not consuming as much food as he normally does, I probably wouldn't be too concerned that no feces has been produced for three days, but I would expect him to have a movement today or tomorrow at the latest. If the laxatives are unsuccessful and he still hasn't produced anything by tomorrow, then a vet visit may be prudent.

I hope this helps although, again, my apologies for the delayed reply. Deb

Dr. Deb and other Cat Specialists are ready to help you
Expert:  Dr. Deb replied 3 years ago.
I just wanted to thank you for the rating; it's greatly appreciated.

And, I also wanted to wish you the best of luck with your cat. Regards, Deb

Kindly ignore the information request.
Customer: replied 3 years ago.
Hi, just to let you know my cat was taken back in on Wednesday. He's struggling with kidney problems. Finding out today whether it was acute or chronic
Expert:  Dr. Deb replied 3 years ago.

Oh, I'm so sorry to hear about your cat. Unfortunately, constipation issues can be seen in cats with kidney issues so his previous problem may be related.

If his kidney values were normal before the surgery, then it's possible that the drugs and/or stress of his procedure exacerbated a pre-existing condition which he was able to mask or hide. This is a situation that I'm sad to say that I see all the time.

I'll be hoping the best for him. Regards, Deb